Herb-Induced Liver Injuries in Developing Nations: An Update
AbstractThe last few decades have seen a rise in the use of herbal supplements, natural products, and traditional medicines. However, there are growing concerns related to the safety and toxicities of these medicines. These herbal medicines are associated with complications such as liver damage with a high incidence of mortalities and morbidities. Clinical manifestations range from asymptomatic cases with abnormal liver functions tests to sudden and severe liver failure necessitating liver transplantation. This work aimed to review the etiology, risk factors, diagnosis, clinical manifestations and selected clinical case reports of herbal hepatotoxicity in developing nations. PubMed and Google Scholar searches were undertaken to identify relevant literature. Furthermore, we scanned the reference lists of the primary and review articles to identify publications not retrieved by electronic searches. Little data exists on clinical cases of herb-induced liver injury in some developing countries such as Nigeria, as most incidences are either not reported to health care providers or reports from hospitals go unpublished. Studies in Nigeria have highlighted a possible correlation between use of herbs and liver disease. In Uganda, and association between the use of traditional herbal medicine with liver fibrosis in HIV-infected and non-HIV patients was demonstrated. Reports from China have revealed incidences of acute liver failure as a result of herbal medicine use. The actual incidence and prevalence of HILI in developing nations remain largely unknown due to both poor pharmacovigilance programs and non-application of emerging technologies. Improving education and public awareness of the potential risks of herbals and herbal products is desirable to ensure that suspected adverse effects are formally reported. There is need for stricter regulations and pre-clinical studies necessary for efficacy and safety. View Full-Text
Share & Cite This Article
Amadi, C.N.; Orisakwe, O.E. Herb-Induced Liver Injuries in Developing Nations: An Update. Toxics 2018, 6, 24.
Amadi CN, Orisakwe OE. Herb-Induced Liver Injuries in Developing Nations: An Update. Toxics. 2018; 6(2):24.Chicago/Turabian Style
Amadi, Cecilia N.; Orisakwe, Orish E. 2018. "Herb-Induced Liver Injuries in Developing Nations: An Update." Toxics 6, no. 2: 24.
Note that from the first issue of 2016, MDPI journals use article numbers instead of page numbers. See further details here.